MAUDE Adverse Event Report: BECTON DICKINSON & CO. (SPARKS) BD PHOENIX¿ NMIC-306; SYSTEM, TEST, AUTOMATED, ANTIMICROBIAL SUSCEPTIBILITY, SHORT INCUBATION

BECTON DICKINSON & CO. (SPARKS) BD PHOENIX¿ NMIC-306; SYSTEM, TEST, AUTOMATED, ANTIMICROBIAL SUSCEPTIBILITY, SHORT INCUBATION
Catalog Number 449292
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/07/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
B3: date of event is unknown.The date received by manufacturer has been used for this field.D4: medical device lot #: unknown.D4: medical device expiration date: unknown.There were multiple 510k numbers reported to be involved.The information for the additional 510k is as follows: g4.Pma / 510(k)#: k020322, k022129, k023444, k023634, k023858, k024153, 031530, k031699, k031912, k032299, k032567, k032655, k032675, k033362, k033458, k033558, k033560, k041384, k042932, k052269, k060214, 060217, k060257, k060444, k060447, k061327, k061355, k061867, k062207, k062944, k063301, and k06348.H3: a device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.H4: device manufacture date: unknown.
 
Event or Problem Description
It was reported while using the bd phoenix¿ nmic-306 an unspecified number of patient isolates had high mics (false resistant result) for the carbapenem drug class.The user noted no longer using the device for carbapenem mic testing.No health impact or consequence reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The following fields have been updated with corrected and/or additional information d4.Medical device lot #: 5211632.D4.Unique identifier (udi) # (b)(4).D4.Medical device expiration date: 03-aug-2026.H4.Device manufacture date: 30-jul-2025.Investigation summary: this complaint is for high mic failures for carbapenems when using panel phoenix nmic-306 (catalog number 449292) batch number 5211632.The customer returned isolates, binary files, kiestra reada images and phoenix generated lab reports for the investigation.The lab reports show varied ertapenem (etp) and meropenem (mem) mic results with pseudomonas aeruginosa, escherichia coli, klebsiella pneumoniae, enterobacter cloacae and klebsiella aerogenes when using the complaint batch.The batch history record was satisfactory, and no quality notifications were generated during manufacturing and inspection.To investigate, retention panels from the complaint batch were inoculated with customer returned isolates e.Coli #1, e.Coli #2, citrobacter freundii, e.Cloacae, proteus mirabilis, p.Aeruginosa and k.Pneumoniae to observe for carbapenem mic results.Next, control panels from the same material but different batch were inoculated with customer returned isolates e.Coli #1, e.Coli #2, citrobacter freundii, e.Cloacae, proteus mirabilis, p.Aeruginosa and k.Pneumoniae to observe for carbapenem mic results.The panels tested with customer returned e.Coli #1, e.Coli #2, p.Mirabilis and k.Pneumoniae returned susceptible mic results for etp and mem.The panels tested with customer returned isolate p.Aeruginosa returned resistant mic results for etp and susceptible results for mem.It is to be noted that p.Aeruginosa is intrinsically resistant to etp.The panels tested with customer returned isolate c.Freundii returned resistant mic results for etp and susceptible mic results for mem.The panels tested with customer returned isolate e.Cloacae returned susceptible mic results for mem and susceptible and intermediate mic results for etp.For further investigation, disk diffusion was performed on customer returned isolates c.Freundii and e.Cloacae for sir results.The disk diffusion shows c.Freundii with intermediate sir results for etp.The disk diffusion shows e.Cloacae with resistant sir results for etp.Note: bd does not confirm on an intermediate (i) result, as it is one dilution off from sensitive (s) or resistant (r).For further analysis, bd r&d reviewed the binary files and kiestra reada files provided by the customer.It is to be noted that the binary files received/reviewed do not align with the isolates received by bd for complaint testing.The review shows signs of contamination (for e.Cloacae complex accession # 79413119 and k.Pneumoniae accession # 79470980) and signs of true resistance to etp (for k.Aerogenes accession # 79318839 and e.Coli accession #79524948).It is to be noted that variability in workflow execution due to the complexity of the phoenix system can contribute to falsely resistant results.The phoenix system performs as expected when pure, well-isolated colonies are tested and "picked", not "swiped" from the plate.Late calls by the carbapenems are a contributing factor that can lead to false resistance results when low-level contamination is present.Low level contamination in the test inoculum could be attributed to introducing multiple organism strains into the id broth inoculum during the colony picking process, bioburden within the ap system or environmental issues.Based on the internal investigation, this complaint is unable to be confirmed for high mic.Complaint trending was performed, and no trends were identified associated with this defect (high mic carbapenems).As no complaint trends were identified, no corrective actions are slated at this time.Bd will continue to monitor complaints for any carbapenem trends.

Brand Name
BD PHOENIX¿ NMIC-306
Common Device Name
SYSTEM, TEST, AUTOMATED, ANTIMICROBIAL SUSCEPTIBILITY, SHORT INCUBATION
Manufacturer (Section D)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key23404752
Report Number1119779-2025-05175
Device Sequence Number9047013
Product Code LON
UDI-Device Identifier30382904492923
UDI-Public(01)30382904492923(17)260803(10)5211632
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
SEE H11
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/31/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date08/03/2026
Device Catalogue Number449292
Device Lot Number5211632
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2025
Supplement Date Received by Manufacturer03/31/2026
Initial Report FDA Received Date10/28/2025
Supplement Report FDA Received Date04/13/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/30/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown